Alabama, 2006Damaging Wind in Alabama, July 28, 2006
July 28, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 7:56 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 7:56 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT FRI JUL 28 2006
.UPDATE...WILL DECREASE RAIN CHANCES TONIGHT AS CONVECTION HAS ENDED
ACROSS MUCH OF THE AREA.
&&
.DISCUSSION...EXCEPT FOR A FEW LINGERING SHOWERS AND THUNDERSTORMS
MAINLY SOUTH OF SELMA TO ALEXANDER CITY LINE...CALMER CONDITIONS
CAN BE EXPECTED FOR THE REST OF TONIGHT.
AT 845 PM CDT...SHOWERS AND THUNDERSTORMS WERE DISSIPATING OVER
MUCH OF CENTRAL ALABAMA...EXCEPT NEAR MONTGOMERY AND EUFAULA.
A PRONOUNCED OUTFLOW BOUNDARY FROM EARLIER CONVECTION STRETCHED
FROM MONTGOMERY TO PHENIX CITY. SOUTH OF THIS LINE...THE AIR WAS
WARM AND UNSTABLE...WHILE NORTH WAS COOLER AND MORE STABLE. A LOW
PRESSURE DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WAS LOCATED
NEAR MEMPHIS TENNESSEE.
THROUGH MIDNIGHT...A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING REMAIN POSSIBLE ALONG AND SOUTH OF
THE OUTFLOW BOUNDARY MENTIONED ABOVE...MONTGOMERY TO PHENIX CITY
AND LOCATIONS SOUTH...BEFORE THE AIR COOLS AND BECOMES STABLE.
OTHERWISE...EXPECT MOSTLY CLOUDY SKIES AND MAINLY DRY CONDITIONS.
A FEW LIGHT SHOWERS ARE POSSIBLE NEARLY EVERYWHERE WITH TROPICAL
MOISTURE IN PLACE. SLIGHTLY HIGHER CHANCES SHOULD BE NORTH OF
INTERSTATE 20 WHERE DEEPER MOISTURE AND SLIGHTLY BETTER LIFT IS
LOCATED NEAR THE LOW PRESSURE DISTURBANCE. PLAN ON KEEPING 10
TO 20 PERCENT RAIN CHANCES OVER THE ENTIRE AREA FOR THE REST
OF TONIGHT. ABUNDANT CLOUD COVER SHOULD KEEP LOW TEMPERATURES
IN THE 70S AND FOG FROM DEVELOPING.
LOOKING AHEAD TO SATURDAY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO ONCE AGAIN DEVELOP IN A WARM UNSTABLE AIRMASS.
BELIEVE FIRST DEVELOPMENT WILL OCCUR NEAR INTERSTATE 20 OR WHEREVER
DIFFERENTIAL HEATING SETS UP BETWEEN MID CLOUDS TO THE NORTH AND
SUNNY SKIES TO THE SOUTH. THEN...THE STORMS WILL MOVE SOUTHEAST.
DEFINITELY NOT EXPECTING A WASHOUT AS ANY RAIN SHOULD LAST LESS THAN
AN HOUR. MORE CLOUDS SHOULD KEEP TEMPERATURES DOWN A BIT COMPARED
TO TODAY...ESPECIALLY NORTH OF INTERSTATE 20. STRONG STORMS WITH
GUSTY WINDS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AS THE AIR WILL BE UNSTABLE.
WILL HAVE UPDATE OUT BY 10 PM CDT.
MBS/91
&&
.AVIATION...DISCUSSION FOR 00Z TAFS.
THUNDERSTORM ACTIVITY WILL CONTINUE TO QUICKLY LOSE INTENSITY OVER
THE NEXT FEW HOURS. WILL KEEP MENTION OF VCTS FOR BHM AND TCL. A FEW
OTHER SPOTS MAY SEE SOME -RA BUT TERMINALS SHOULD REMAIN VFR THIS
EVENING. BERMUDA HIGH REMAINS ANCHORED SOUTH AND SOUTHEAST OF
CENTRAL ALABAMA THROUGH SATURDAY. DEEP TROPICAL MOISTURE WILL REMAIN
ACROSS THE NORTHERN PART OF CENTRAL ALABAMA...AND AFTERNOON
INSTABILITY WILL KICK OFF THUNDERSTORMS AGAIN ON SATURDAY. WILL KEEP
CONDITIONS FOR SATURDAY VIRTUALLY IDENTICAL TO TODAY. VFR CONDITIONS
WILL BE FORECAST FOR ALL TERMINALS THIS PERIOD. VCTS WILL BE
MENTIONED AT ALL BUT MGM AND TOI AFTER 19Z.
75
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
91/75
Hazardous weather outlook, Jul 28, 7:09 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 PM CDT FRI JUL 28 2006
ALZ011>015-017>050-291130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
809 PM CDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
A FEW THUNDERSTORMS ARE EXPECTED SOUTH OF A LINE FROM SELMA TO
ROANOKE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35
MPH...AND BRIEF LOCALIZED HEAVY RAIN. THE STORMS WILL SLOWLY
DIMINISH THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A FEW THUNDERSTORMS MAY BECOME STRONG ON SATURDAY AFTERNOON...
PRODUCING WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALIZED HEAVY RAIN. THESE STRONG STORMS MAY
DEVELOP ALMOST ANYWHERE ACROSS CENTRAL ALABAMA THROUGH THE DAY. THE
STORMS WILL BEGIN LOSING INTENSITY BETWEEN 7 AND 10 PM SATURDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
75
In the hours before
Special weather statement, Jul 28, 4:13 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT FRI JUL 28 2006
ALZ011-282245-
MARION-
513 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 545 PM
CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WESTON...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON AND HAMILTON
THROUGH 545 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
75
Local storm report, Jul 28, 4:19 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 NW GAINESVILLE 32.84N 88.18W
07/28/2006 SUMTER AL LAW ENFORCEMENT
A FEW TREES DOWN BETWEEN GAINESVILLE AND GEIGER.
&&
MBSSpecial weather statement, Jul 28, 4:24 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI JUL 28 2006
ALZ022-282300-
PICKENS-
524 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 20 MILES NORTHEAST OF ALICEVILLE TO
ALICEVILLE...MOVING EAST AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS SOUTH OF
ALICEVILLE THROUGH 600 PM CDT.
THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLIANCES...
INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS
AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS
LOW TO THE GROUND AS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS AND FLOODED
UNDERPASSES ARE POSSIBLE. REMEMBER...DO NO DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.
75
Special weather statement, Jul 28, 4:35 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT FRI JUL 28 2006
ALZ023-282300-
TUSCALOOSA-
535 PM CDT FRI JUL 28 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
600 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF ELROD...MOVING EAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...NORTHPORT AND
LAKE LURLEEN STATE PARK THROUGH 600 PM CDT.
THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLICANCES...
INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS
AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS
LOW TO THE GROUND AS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS AND FLOODED
UNDERPASSES ARE POSSIBLE. REMEMBER...DO NO DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.
JONES/90
Local storm report, Jul 28, 5:41 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL DETROIT 34.03N 88.17W
07/28/2006 E0.88 INCH LAMAR AL BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED FROM BROADCAST MEDIA VIA PUBLIC
REPORT.
&&
JONES/90Local storm report, Jul 28, 10:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG BLANCHE 34.36N 85.61W
07/28/2006 CHEROKEE AL LAW ENFORCEMENT
SEVERAL TREES WERE BLOWN DOWN NEAR BLANCHE.
0420 PM TSTM WND DMG 2 NW GAINESVILLE 32.84N 88.18W
07/28/2006 SUMTER AL LAW ENFORCEMENT
A FEW TREES DOWN BETWEEN GAINESVILLE AND GEIGER.
0515 PM HAIL DETROIT 34.03N 88.17W
07/28/2006 E0.88 INCH LAMAR AL BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED FROM BROADCAST MEDIA VIA PUBLIC
REPORT.
&&
LINHARESThunderstorm Wind, Russell
- When
- July 28, 10:01 PM CST
- Where
- Russell County, 9 mi WSW of Phenix City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.417, -85.150
A few trees were blown down in north central Russell County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522442.